View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
THURSDAY, Dec. 13 (HealthDay News) -- People who take the smoking cessation drug Chantix may be at increased risk for major adverse cardiovascular events (MACE), according to a Dec. 12 Drug Safety Coummnication bulletin posted by the U.S. Food and Drug Administration.
The agency's cautionary stance is based on the findings of a meta-analysis it insisted the manufacturer of Chantix conduct to evaluate the cardiovascular safety of the drug. The study revealed a higher rate of MACE in the 4,190 patients who took Chantix compared to the 2,812 who took a placebo. The difference between the two groups did not reach statistical significance but still raised concerns for those taking the drug.
The FDA advises health care professionals to weigh the risks of Chantix against its possible benefits, noting that smoking is a major risk factor for cardiovascular disease and that the drug has been shown to be effective in helping smokers quit.
The Agency suggests that health care professionals "counsel patients to seek medical attention if they experience new or worsening symptoms of cardiovascular disease while taking Chantix" and "encourage patients to read the Medication Guide they receive along with their Chantix prescription."
Find in-depth content on major issues provided by leading companies in partnership with NursingCenter.com
BD Safety Beyond Needlestick Prevention Learning Center
Sponsored by BD Medical
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top